Florida, 2024

Flash Flood and Flood in Florida, September 4 to 5, 2024

September 4 to 5, 2024 · NWS JAX · 15 events in 5 counties and zones

Another wet, unsettled day continued across much of NE FL and coastal SE GA as a surface front draped across north FL lifted slowly northward. 5 inches were in place with weak steering flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Another wet, unsettled day continued across much of NE FL and coastal SE GA as a surface front draped across north FL lifted slowly northward. Locally, near record high |deep layer moisture with PWAT values 2-2.5 inches were in place with weak steering flow. Waves of morning coastal rainfall expanded inland with diurnal heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 4, 7:00 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 4, 7:00 PM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
800 PM EDT Wed Sep 4 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 741 PM EDT Wed Sep 4 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Showers and isolated thunderstorms continue to move onshore with
potential for flooding over the more saturated parts of Duval
county continuing through tonight with conditions becoming more
dispersed overnight with convection returning during the morning
hours on Thursday.

&&

.NEAR TERM...
Issued at 214 PM EDT Wed Sep 4 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

A significant amount of rain was produced by convection along a
stationary front this morning across portions of the Jacksonville
area which created areas of flash flooding. That convection right
along the boundary faded through the morning and activity is now
beginning to flourish south of the front. Expanding coverage is
expected generally south of I-10 through the rest of the
afternoon where building instability will support deeper
convection along the progressive Atlantic sea breeze. Though
isolated in nature, a few strong thunderstorms capable of gusty
outflow winds, around 30-40 mph are possible. Given the juiced up
atmosphere (PWATs around 2- 2.25"), in addition to strong wind
emitted by storms, the ongoing potential for flooding will
continue.

Breezy winds and hazardous beach conditions continue along the First
Coast this morning. However as the gradient begins to loosen
through the rest of the day, winds will trend down and stay below
advisory (Gusts > 39 mph) levels; gusts up to 30 mph will continue
at the beaches north of St Augustine through the rest of the day.

Tonight...Steering flow will begin to trend southerly and gradually
lift the stationary front northward into SE GA by daybreak Thursday.
Scattered showers and storms will continue along and south of the
boundary through the evening and perhaps beyond midnight especially
along the I-95 corridor as the front treks northward. A flood threat
will persist through tonight, especially in areas that received
substantial rainfall this morning across Duval and St Johns
counties where about a 10-30% chance exists of at least another
inch of rain.

Temperatures will span the upper 70s and low 80s north of the
stationary boundary and reach the mid/upper 80s to near 90 to the
south. A typical mild night is expected with inland lows in the
low/mid 70s and upper 70s to around 80 at the coast due to the
onshore flow.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 214 PM EDT Wed Sep 4 2024

The front will remain stalled across northern Florida through the
end of the week, providing ample moisture for numerous showers and
embedded thunderstorms both days. PWATs will be high near 2.5"
with very light steering flow, so the primary hazards will be
heavy rainfall, and with already saturated grounds it will not
take much to create flooding concerns, a Flood Watch may be
necessary. Starting in the morning, northeasterly winds will move
showers onshore, and with daytime heating coverage will expand
inland through the afternoon and evening hours. Temperatures will
remain below normal due to the heavy cloud cover and morning
showers, with highs in the lower to mid 80s for SE GA and most of
NE FL, with upper 80s to lower 90s southward.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 214 PM EDT Wed Sep 4 2024

Low pressure will track off to the northeast over the Atlantic
this weekend, leaving an unsettled pattern with additional heavy
rainfall days through Sunday. High pressure building towards the
north will begin pushing the stalled front southward Sunday into
Monday, lowering rain chances across SE GA slightly to 40-60%, and
by Tuesday precipitation chances will lower more. Gusty onshore
winds will build Tuesday as well, once again creating a risk for
training showers moving onshore, mainly over NE FL. Temperatures
will continue to trend below normal during this period, with highs
mostly in the lower to upper 80s, with low temperatures in SE GA
finally dipping into the 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 741 PM EDT Wed Sep 4 2024

Showers and isolated storms will continue to move onshore
consistently through of the forecast period with ceilings
remaining at MVFR and IFR levels throughout. Winds will
consistently be from out of the NE, with gustier winds occurring
at SSI with speeds of about 15 knots with gusts of 25 knots.
Convection expected to become more widespread for sites by around
18z Thursday.

&&

.MARINE...
Issued at 214 PM EDT Wed Sep 4 2024

A stationary front and high pressure to the north will
lead to low-end nor'easter conditions through Thursday night. A
small craft advisory for all waters except the nearshore waters
south of St Augustine remains through this evening. Hazardous seas
and strong winds will continue across the Georgia waters through
Thursday. Winds and seas will begin relax through Thursday as the
front gradually lifts northward and stalls over the southern Georgia
waters. Rounds of showers and thunderstorms are expected along the
boundary through the weekend as a gulf low tracks northeastward
along it Friday into Saturday. The passing low will reinforce the
stationary boundary next week with high pressure building in from
the north.

Rip Currents: High risk of rip currents continues at all local
beaches through tonight. A high risk will continue at beaches north
of St Augustine Thursday.

&&

.HYDROLOGY...
Issued at 214 PM EDT Wed Sep 4 2024

Strong onshore flow will lead to elevated tidal levels
along the Atlantic coast and within the St Johns River basin. Some
locations within the river basin may reach minor flood levels at
times of high tide but this will be localized. Tidal levels along
the coast are likely to stay below Minor flood levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  84  71  81 /  20  50  40  60
SSI  76  84  76  83 /  60  70  70  80
JAX  75  84  75  86 /  60  80  70  80
SGJ  76  87  75  87 /  70  80  70  90
GNV  73  88  73  87 /  40  90  30  80
OCF  75  90  74  90 /  50  80  30  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ124-125-
     133.

     High Rip Current Risk until 6 AM EDT Thursday for FLZ138.

GA...High Rip Current Risk through Thursday evening for GAZ154-166.

AM...Small Craft Advisory until 6 AM EDT Thursday for AMZ450-470.

     Small Craft Advisory until 11 PM EDT this evening for AMZ452-472-
     474.

&&

In the hours before

Special weather statement, Sep 4, 8:35 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
935 PM EDT Wed Sep 4 2024

FLZ240-340-050215-
Central Marion FL-Western Marion FL-
935 PM EDT Wed Sep 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARION COUNTY
THROUGH 1015 PM EDT...

At 934 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Santos, or 12 miles northeast of Inverness, moving
north at 10 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Ocala and Ocala Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2897 8232 2899 8236 2919 8246 2923 8216
      2896 8211 2896 8231
TIME...MOT...LOC 0134Z 163DEG 6KT 2900 8224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRUZ
Special weather statement, Sep 4, 11:25 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1225 AM EDT Thu Sep 5 2024

FLZ140-240-340-050500-
Central Marion FL-Western Marion FL-Eastern Marion FL-
1225 AM EDT Thu Sep 5 2024

...A STRONG THUNDERSTORM WILL IMPACT MARION COUNTY THROUGH 100 AM
EDT...

At 1224 AM EDT, Doppler radar was tracking a strong thunderstorm near
Emeralda, moving northwest at 5 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Ocala, Juniper Springs, Lynne, Weirsdale, Anthony, The Village of
Briar Meadow, Ocklawaha, Moss Bluff, Silver Springs Shores, and Lake
Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2897 8232 2899 8236 2930 8240 2932 8168
      2928 8164 2905 8164 2905 8166 2896 8166
      2896 8231
TIME...MOT...LOC 0424Z 140DEG 6KT 2900 8180

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS

The radar

The Jacksonville radar (KJAX), 48 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

13 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, St. Johns

When
September 4, 11:48 PM EST to September 5, 1:48 AM EST
Where
St. Johns County, 1.51 mi SSE of Palm Vly
Reported by
Public
Coordinates
30.160, -81.370

A public weather station measured about 3 | inches of rain in just under 2 hours.

Heavy Rain, St. Johns

When
September 5, 12:22 AM EST to 1:52 AM EST
Where
St. Johns County, 0.91 mi SW of Ponte Vedra Beach
Reported by
Public
Coordinates
30.240, -81.380

A public weather station measured about 3 | inches of rain in approximately 90 minutes.

Heavy Rain, Marion

When
September 5, 1:00 PM EST to 3:31 PM EST
Where
Marion County, 2.76 mi N of Silver Spgs Airpark
Reported by
Mesonet
Coordinates
29.260, -82.070

A mesonet station TT687 Indian Lake Sf measure | 3.7 inches of rain. Rain began around 2 PM.

Heavy Rain, Marion

When
September 5, 1:11 PM EST to 3:11 PM EST
Where
Marion County, 1.38 mi N of Silver Spgs
Reported by
Mesonet
Coordinates
29.240, -82.050

A personal weather station TazNet Home - | KFLSILVE52 measured 3.40 inches of rain. | Rain began around 2 PM. About 2.30 inches of | rain fell between 3 PM and 4 PM.

Heavy Rain, Marion

When
September 5, 1:17 PM EST to 3:17 PM EST
Where
Marion County, 1.81 mi W of Lake Kerr
Reported by
Mesonet
Coordinates
29.350, -81.800

A personal weather station DMC 01 - KFLSALTS5 | measured 3.46 inches of rain. Rain began | around 2 PM.

Heavy Rain, Marion

When
September 5, 1:24 PM EST to 3:24 PM EST
Where
Marion County, 2.16 mi SSE of Ocala Arpt
Reported by
Mesonet
Coordinates
29.140, -82.210

A personal weather station Redhawk - | KFLOCALA102 measured 3.03 inches of rain. | About 2.45 inches of rain fell between 3 PM | and 4 PM.

Heavy Rain, Marion

When
September 5, 1:25 PM EST to 3:25 PM EST
Where
Marion County, 0.6 mi W of Ocala West
Reported by
Mesonet
Coordinates
29.220, -82.140

A mesonet station OCLVN 2 NNW Ocala measured | 2.92 inches of rain. About 2.45 inches of | rain fell between 315 PM and 425 PM.

Heavy Rain, Duval

When
September 5, 3:00 PM EST to 8:12 PM EST
Where
Duval County, 0.91 mi SE of Jacksonville
Reported by
Mesonet
Coordinates
30.340, -81.660

A personal weather station Springfield - | KFLJACKS67 measured 4.42 inches of rain. | Rain began around 4 PM. About 4 inches of | rain fell between 6 PM and 9 PM.

Heavy Rain, Clay

When
September 5, 3:00 PM EST to 8:16 PM EST
Where
Clay County, 0.69 mi N of Bellair
Reported by
Mesonet
Coordinates
30.180, -81.720

A personal weather station Grove Park - | KFLORANG86 measured 4.42 inches of rain. | Rain began around 2 PM. About 3.3 inches of | rain fell between 6 PM and 9 PM.

Heavy Rain, Putnam

When
September 5, 3:45 PM EST to 4:43 PM EST
Where
Putnam County, 2.83 mi NNW of Florahome
Reported by
Mesonet
Coordinates
29.770, -81.890

A personal weather station Fairwinds Farm - | KFLFLORA55 measured 2.75 inches of rain. | Rain began around 425 PM.

Heavy Rain, Clay

When
September 5, 3:45 PM EST to 5:36 PM EST
Where
Clay County, 1.93 mi ENE of Lake Geneva
Reported by
Mesonet
Coordinates
29.780, -81.990

A personal weather station WB4EN - KFLLAKEG2 | measured 3.5 inches of rain. Rain began | around 445 PM. Surrounding sites measured 2 | to 3 inches.

Heavy Rain, Duval

When
September 5, 4:00 PM EST to 8:15 PM EST
Where
Duval County, 0.6 mi E of Venetia
Reported by
Mesonet
Coordinates
30.250, -81.690

A mesonet station DW7456 Jacksonville measured | 4.72 inches of rain. Rain began around 5 PM. | About 4 inches fell between 6 PM and 9 PM.

Heavy Rain, Duval

When
September 5, 5:45 PM EST to 8:39 PM EST
Where
Duval County, 1.79 mi E of Tulane
Reported by
Mesonet
Coordinates
30.350, -81.920

A personal weather station Otis Road Landfill | - KFLJACKS4518 measured 3.95 inches of rain. | Rain began around 645 PM.

Flash Flood, Duval

When
September 5, 6:30 PM EST to 9:30 PM EST
Where
Duval County, 0.51 mi NNE of Plummers to 0.69 mi NNW of Venetia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.187, -81.628

At 8 PM EDT, broadcast media shared a video showing Main St near 8th St was flooded. Floodwaters reached halfway up tires. About 3 to 4 inches of rain fell by this time. At 8:32 pm, emergency management reported that Jefferson Street and the UF Health parking lot was flooded. This is a known flood-prone site due to its proximity to Hogans Creek. About 3 to 4.5 inches of rain had fallen in this area. Videos were later shared showing floodwaters reached up to a woman's waist and above tires on an SUV. Floodwaters began entering homes along Moncrief Creek including along Leonard Cir E and Moncrief Rd. Floodwaters were deep enough that JFRD was unable to evacuate residents from a home along Leonard Cir E. Old St. Augustine Rd and Pritmore Rd were closed due to flooding. Widespread flooding with numerous cars stuck in floodwaters were reported across the San Marco, Downtown Jacksonville, Riverside, Ortega, Avondale, Hogan's Creek, Moncrief park, and Norwood areas.

Flood, Clay

When
September 5, 7:17 PM EST
Where
Clay County, 0.69 mi N of Bellair to 0.6 mi NNW of Bellair
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
30.180, -81.720

Street flooding was reported along DeBarry | Ave, Horton Dr, and Gano Ave. About 3 to 4 | inches of rain has fallen in this area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213812, 1213813, 1213819, 1213814, 1213815, 1213816, 1213817, 1213821, 1213822, 1213818, 1213820, 1213823, 1213824, 1213825, 1213810.